Virginia, 2014

Flooding and Damaging Winds in Virginia, July 24, 2014

July 24, 2014 · NWS AKQ · 16 events in 10 counties and zones

Scattered severe thunderstorms associated with a cold front produced damaging winds and heavy rain which caused some minor flooding across portions of central, south central, and southeast Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$41,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Scattered severe thunderstorms associated with a cold front produced damaging winds and heavy rain which caused some minor flooding across portions of central, south central, and southeast Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jul 24, 2:22 PM EST, 52 minutes earlier.

Area forecast discussion, Jul 24, 2:22 PM EST, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
322 PM EDT THU JUL 24 2014

.SYNOPSIS...
A FRONTAL BOUNDARY SLOWLY DISSIPATES ACROSS NORTH CAROLINA
TONIGHT THROUGH FRIDAY. HIGH PRESSURE BUILDS NORTH OF THE AREA
FRIDAY AND SATURDAY. A COLD FRONT APPROACHES FROM THE NORTHWEST
MONDAY THEN CROSSES THE AREA TUESDAY.

&&

.NEAR TERM /TONIGHT/...
PRELIMINARY DATA FROM STORM SURVEY TEAM INDICATES BOTH TORNADIC
AND STRAIGHT LINE WIND / HAIL DAMAGE. STATEMENT TO BE ISSUED WHEN
SURVEY IS COMPLETED.

CURRENT MSAS SHOWING FRONTAL BOUNDARY DRAPED ACROSS SOUTHERN VA
WITH WEAK IMPULSE MOVING NE ALONG IT. FIRST IMPULSE (WHICH PRODUCED
THIS MORNINGS CONVECTION) NOW OFFSHORE WITH SCNDRY IMPULSE TO BE
THE TRIGGER FOR THE NEXT ROUND OF CONVECTION LATE THIS AFTRN AND
EVENING AS BNDRY STALLS IVOF VA/NC BORDER. SHORT RANGE MODELS MOVE
THIS CONVECTION SE ACROSS THE RGN THRU THE EVENING HOURS THEN TAKES
MOST PCPN SOUTH INTO NC AFTER MIDNIGHT. GIVEN THE DEVELOPMENT OVER
THE PAST HOUR AND ADDNTL CONVECTION DVLPNG ALONG OUTFLOW BNDRYS...
WENT WITH LIKELY POPS THRU 00Z FOR AREAS WEST OF THE CHESAPEAKE
BAY...CHC POPS ELSEWHERE. KEPT CHC POPS GOING ACROSS SERN VA/NE NC
AFTER MIDNIGHT AS BNDRY WILL BE SLOW TO DRIFT SOUTH THRU 12Z
FRIDAY. WEAK FLOW WILL ALLOW FOR SLIGHTLY COOLER AND DRYER AIR TO
FILTER INTO THE NORTHERN HALF OF FA AFTER MIDNIGHT. LOWS IN THE
60S EXCEPT NR 70 SERN BEACH AREAS.

&&

.SHORT TERM /FRIDAY THROUGH SUNDAY/...
MODELS WASH OUT BNDRY ACROSS THE CAROLINAS FRIDAY AS UPR TROF AXIS
PUSHES EAST. TSCTNS SHOW JUST ENUF MOISTURE/INSTAB FOR SLGHT CHC
POPS ACROSS NE NC CNTYS FRIDAY AFTRN. OTW...DRY WITH BELOW NORMAL
TMPS. HIGHS L-M80S.

HIGH PRESSURE BUILDS INTO THE AREA FROM THE NORTH FRI NIGHT AND
EARLY SATURDAY WITH RELATIVELY WEAK CAA. MODELS DIFFER A BIT WRT
MOISTURE RETURNING ACROSS THE PIEDMONT SAT. GIVEN THE MIDLEVEL
CAP SEEN IN SNDGS...KEPT FCST DRY BUT KEPT POPS BLO 15% SAT. HEAT
AND HUMIDITY BEGIN TO RETURN AS H85 TMPS RISE. HIGHS SAT U80S-L90S.
LOWS SAT NIGHT 70-75.

NEXT FRNT APPRCHS FROM THE NW LATE SUNDAY. DRY THRU 18Z WITH CHC
POPS DRNG THE AFTRN/EVENING HRS (20% SERN AREAS TO 40% NWRN CNTYS).
HIGHS U80S-L90S.

&&

.LONG TERM /SUNDAY NIGHT THROUGH WEDNESDAY/...
MEDIUM RANGE MODELS ARE IN DECENT AGREEMENT ABOUT PUSHING A COLD
FRONT THROUGH THE LOCAL AREA ON MONDAY AS A RATHER ANOMALOUS UPPER
LOW DIGS INTO SERN CANADA AND THE EASTERN U.S. THE FRONT WILL BE
DRIVEN AS FAR SOUTH AS THE GULF COAST BY EARLY WEDNESDAY AS A BROAD
AREA OF HIGH PRESSURE EXPANDS FROM THE HIGH PLAINS TO THE EASTERN
SEABOARD. THE GOOD NEWS IS SOME MUCH NEEDED RAIN IS EXPECTED
ALONG/AHEAD OF THE COLD FRONT SUNDAY NIGHT INTO MONDAY. THE EVEN
BETTER NEWS IS A COMFORTABLE AIRMASS WILL FOLLOW THE FRONT INTO THE
LOCAL AREA FROM TUESDAY INTO AT LEAST NEXT THURSDAY. AFTER A RATHER
WARM DAY ON MONDAY (HIGHS IN THE UPPER 80S TO LOW 90S)...COOLER AND
LESS HUMID CONDITIONS ARRIVE TUESDAY-THURSDAY WITH HIGHS IN THE
LOW/MID 80S. LOW SUNDAY NIGHT IN THE UPR 60S TO MID 70S...COOLING
INTO THE UPR 50S TO MID 60S TUESDAY NIGHT.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
STATIONARY BOUNDARY DRAPED ACROSS SE VA AND CONTINUING WESTWARD.
THIS BOUNDARY WILL BE THE FOCUS FOR REDEVELOPMENT OF SHOWERS AND
THUNDERSTORMS THIS AFTERNOON. COVERAGE OF PRECIP IS BEGINNING TO
INCREASE AND A BETTER PICTURE OF TIMING AND IMPACTS FROM PRECIP AT
THE TAF SITES WILL CONTINUE TO UNFOLD THIS AFTERNOON.

THE FRONTAL BOUNDARY SLOWLY PUSHES SE OVERNIGHT CONTINUING A
CHANCE FOR SHOWERS. CLEARING WILL TAKE PLACE ON FRIDAY WITH VFR
CONDITIONS EXPECTED THROUGH SATURDAY.

NOTE: OBSERVATIONS FROM KSBY ARE NOT READILY AVAILABLE DUE TO A
COMMUNICATIONS PROBLEM. RETURN TO SERVICE IS UNKNOWN AT THIS TIME.
HOWEVER...CURRENT INFORMATION MAY BE OBTAINED BY CALLING INTO THE
ASOS SITE DIRECTLY. AMD NOT SKED WILL BE APPENDED TO THE KSBY TAF
UNTIL FURTHER NOTICE.

&&

.MARINE...
A COLD FRONT WILL CONTINUE TO PUSH SOUTH OF THE WATERS THROUGH THIS
EVENING. BEHIND THE FRONT...HIGH PRESSURE STARTS TO NOSE INTO THE
AREA OVERNIGHT. N-NE WINDS WILL AVERAGE 10-15 KT. WAVES 1-2
FT...WITH SEAS 1-3 FT.

AN UPPER LEVEL TROUGH PUSHES ACROSS THE WATERS ON FRI AS SFC HIGH
PRESSURE BUILDS BACK INTO THE MID ATLANTIC REGION. WINDS N-NE AOB
10 KT FRI/FRI NIGHT. THE SFC HIGH THEN SLIDES OFF THE MID ATLANTIC
COAST BY SAT MORNING WITH SE WINDS AOB 15 KT...BECOMING SW BY SAT
NIGHT INTO SUNDAY. SW WINDS CONTINUE SUNDAY INTO MONDAY BEFORE THE
NEXT COLD FRONT MOVES THROUGH MONDAY NIGHT AND TURNS THE WINDS TO
THE NW AOB 15 KT INTO TUESDAY.

WAVES WILL REMAIN 1-2 FEET THROUGH TUESDAY. AN INCREASE IN SEAS TO
AROUND 4 FT IS EXPECTED ACROSS THE NORTHERN WATERS SAT NIGHT INTO
MONDAY DUE TO INCREASED S-SW FLOW.

&&

.EQUIPMENT...
KDOX RADAR IS DOWN FOR PART REPLACEMENT. RADAR EXPECTED TO RETURNED
TO SERVIVE ONCE WORK IS COMPLETED.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...NONE.

&&

SYNOPSIS...MPR
NEAR TERM...MPR
SHORT TERM...MPR
LONG TERM...JDM
AVIATION...DAP
MARINE...JDM
EQUIPMENT...AKQ
Hazardous weather outlook, Jul 24, 2:26 PM EST, 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
326 PM EDT THU JUL 24 2014

MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-251930-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-
NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-
BERTIE-CHOWAN-PERQUIMANS-OUTER BANKS CURRITUCK-FLUVANNA-LOUISA-
PRINCE EDWARD-CUMBERLAND-GOOCHLAND-HANOVER-CAROLINE-MECKLENBURG-
LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-CHESTERFIELD-HENRICO-KING WILLIAM-
KING AND QUEEN-ESSEX-WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER-
BRUNSWICK-DINWIDDIE-PRINCE GEORGE-CHARLES CITY-NEW KENT-GLOUCESTER-
MIDDLESEX-MATHEWS-GREENSVILLE-SUSSEX-SURRY-JAMES CITY-YORK-
SOUTHAMPTON-ISLE OF WIGHT-NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH-
SUFFOLK-CHESAPEAKE-VIRGINIA BEACH-ACCOMACK-NORTHAMPTON VA-
326 PM EDT THU JUL 24 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND...COASTAL NORTHEAST NORTH CAROLINA...INTERIOR NORTHEAST
NORTH CAROLINA...THE NORTHERN OUTER BANKS OF NORTH
CAROLINA...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...INTERIOR
SOUTHEAST VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTH HAMPTON ROADS
VIRGINIA...THE EASTERN SHORE OF VIRGINIA...THE MIDDLE PENINSULA OF
VIRGINIA...THE NORTHERN NECK OF VIRGINIA...THE PENINSULA OF
SOUTHEAST VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA.

.DAY ONE...TONIGHT.
SHOWERS AND THUNDERSTORMS ARE EXPECTED THROUGH THE EVENING HOURS.
ANY THUNDERSTORM THAT DEVELOPS WILL BE CAPABLE OF PRODUCING DAMAGING
WIND GUSTS...FREQUENT LIGHTNING AND LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

44

In the hours before

Local storm report, Jul 24, 9:53 AM EST, 5 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1053 AM EDT THU JUL 24 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     TSTM WND DMG     SEDLEY                  36.77N  76.98W
07/24/2014                   SOUTHAMPTON        VA   LAW ENFORCEMENT

            TREES DOWN NEAR SEDLEY

&&

EVENT NUMBER AKQ1401211

DAP
Local storm report, Jul 24, 1:02 PM EST, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE WAKEFIELD VA
202 PM EDT THU JUL 24 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0912 AM     TSTM WND DMG     CARRSVILLE              36.71N  76.83W
07/24/2014                   ISLE OF WIGHT      VA   LAW ENFORCEMENT

            TREE DOWN NEAR CARSVILLE HWY AND OLD MYRTLE RD

&&

CORRECTED EVENT TIME

EVENT NUMBER AKQ1401210

JM
Special weather statement, Jul 24, 1:25 PM EST, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
225 PM EDT THU JUL 24 2014

VAZ048-061-062-241915-
CUMBERLAND-FLUVANNA-GOOCHLAND-
225 PM EDT THU JUL 24 2014

...AN AREA OF STRONG THUNDERSTORMS WILL MOVE ACROSS CUMBERLAND...
FLUVANNA AND GOOCHLAND COUNTIES THROUGH 315 PM EDT...

AT 222 PM EDT...DOPPLER RADAR INDICATED SHOWERS AND THUNDERSTORMS
WITH VERY HEAVY RAIN OVER HARDWARE...OR ABOUT 11 MILES WEST OF FORK
UNION...MOVING SOUTHEAST AT 20 MPH.

THE STRONG THUNDERSTORMS WILL BE NEAR HARDWARE AT 230 PM EDT...
SHORES AT 240 PM EDT...COHASSET AT 245 PM EDT...BREMO BLUFF AT 255
PM EDT...TRENTON MILLS AT 310 PM EDT.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.

DEADLY CLOUD TO GROUND LIGHTNING.

HEAVY RAINFALL AND MINOR FLOODING.

IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.

THESE STORMS WILL PRODUCE HEAVY RAINFALL...WHICH WILL CAUSE MINOR
FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND
AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID
HYDROPLANING.

LAT...LON 3788 7842 3775 7803 3758 7817 3761 7827
      3765 7825 3769 7825 3771 7833 3773 7837
      3773 7842 3777 7848 3781 7849

JFOSTER
Special weather statement, Jul 24, 2:15 PM EST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
315 PM EDT THU JUL 24 2014

VAZ048-061-062-068-069-242015-
AMELIA-CUMBERLAND-FLUVANNA-GOOCHLAND-POWHATAN-
315 PM EDT THU JUL 24 2014

...SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS AMELIA...CUMBERLAND...
FLUVANNA...GOOCHLAND AND POWHATAN COUNTIES THROUGH 415 PM EDT...

AT 314 PM EDT...DOPPLER RADAR INDICATED SHOWERS AND THUNDERSTORMS
WITH VERY HEAVY RAIN ALONG A LINE EXTENDING FROM FIFE TO TRENTS
MILL...OR ALONG A LINE EXTENDING FROM 6 MILES SOUTHWEST OF
HADENSVILLE TO 6 MILES NORTHWEST OF CUMBERLAND...MOVING SOUTHEAST AT
15 MPH.

AREAS IMPACTED BY THESE STORMS INCLUDE CUMBERLAND AROUND 330 PM
EDT...
  TRENHOLM AROUND 340 PM EDT...
  SUNNYSIDE AROUND 350 PM EDT...
  TOBACCOVILLE AROUND 355 PM EDT...
  MACON AROUND 405 PM EDT...
  POWHATAN AROUND 410 PM EDT...

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 40 TO 50 MPH.

DEADLY CLOUD TO GROUND LIGHTNING.

HEAVY RAINFALL AND MINOR FLOODING.

DON'T WAIT UNTIL YOU SEE THE FIRST LIGHTNING FLASH BEFORE HEADING TO
SAFETY. MOVE INDOORS AT THE FIRST SIGN OF THREATENING SKIES OR THE
FIRST SOUND OF THUNDER. MAKE SURE THAT LIGHTNING IS WELL AWAY FROM
YOUR LOCATION BEFORE RESUMING OUTDOOR ACTIVITY.

THESE STORMS WILL PRODUCE HEAVY RAINFALL...WHICH CAN CAUSE MINOR
FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND
AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID
HYDROPLANING.

LAT...LON 3754 7832 3764 7825 3768 7824 3769 7827
      3770 7828 3780 7808 3761 7780 3738 7812
      3751 7834

JFOSTER
Special weather statement, Jul 24, 2:49 PM EST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
349 PM EDT THU JUL 24 2014

VAZ063-070-071-083-242045-
CHESTERFIELD-HANOVER-HENRICO-NEW KENT-
349 PM EDT THU JUL 24 2014

...A STRONG THUNDERSTORM OVER DOWNTOWN RICHMOND...HENRICO...
CHESTERFIELD...HANOVER AND NEW KENT COUNTIES THROUGH 445 PM EDT...

AT 349 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
DOWNTOWN RICHMOND...MOVING EAST AT 20 MPH.

THE STRONG THUNDERSTORMS WILL BE NEAR MONTROSE...AND...RICHMOND
HEIGHTS AT 355 PM EDT...VARINA AT 400 PM EDT...RICHMOND
INTERNATIONAL...AND...FAIR OAKS AT 405 PM EDT...SANDSTON AT 410 PM
EDT...GLENDALE AT 415 PM EDT.

HAZARDS INCLUDE...
GUSTY WINDS OF 30 MPH.
HEAVY RAINFALL AND MINOR FLOODING.
FREQUENT LIGHTNING.

THIS STORM WILL PRODUCE HEAVY RAINFALL...WHICH WILL CAUSE MINOR
FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND
AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID
HYDROPLANING.

LAT...LON 3759 7721 3740 7722 3743 7754 3756 7754

44
Special weather statement, Jul 24, 2:58 PM EST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
358 PM EDT THU JUL 24 2014

VAZ062-068>070-242100-
AMELIA-CHESTERFIELD-GOOCHLAND-POWHATAN-
358 PM EDT THU JUL 24 2014

...STRONG SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS AMELIA...
GOOCHLAND...CHESTERFIELD AND POWHATAN COUNTIES THROUGH 500 PM EDT...

AT 357 PM EDT...DOPPLER RADAR INDICATED SHOWERS AND THUNDERSTORMS
WITH VERY HEAVY RAIN ALONG A LINE EXTENDING FROM JEFFERSON TO
PAINEVILLE...OR ALONG A LINE EXTENDING FROM GOOCHLAND TO 9 MILES
SOUTHEAST OF CUMBERLAND...MOVING SOUTHEAST AT 20 MPH.

THE STRONG THUNDERSTORMS WILL BE NEAR WORSHAMS AROUND 405 PM EDT...
  WORSHAMS AROUND 410 PM EDT...
  TRUXILLO AROUND 415 PM EDT...
  SUBLETTS AROUND 420 PM EDT...
  GENITO AROUND 425 PM EDT...
  PILKINTON AROUND 430 PM EDT...

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 40 TO 50 MPH.

DEADLY CLOUD TO GROUND LIGHTNING.

HEAVY RAINFALL AND MINOR FLOODING.

DON'T WAIT UNTIL YOU SEE THE FIRST LIGHTNING FLASH BEFORE HEADING TO
SAFETY. MOVE INDOORS AT THE FIRST SIGN OF THREATENING SKIES OR THE
FIRST SOUND OF THUNDER. MAKE SURE THAT LIGHTNING IS WELL AWAY FROM
YOUR LOCATION BEFORE RESUMING OUTDOOR ACTIVITY.

THESE STORMS WILL PRODUCE HEAVY RAINFALL...WHICH CAN CAUSE MINOR
FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND
AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID
HYDROPLANING.

LAT...LON 3751 7754 3740 7754 3732 7756 3721 7779
      3741 7818 3767 7788

JFOSTER

The radar

The Norfolk radar (KAKQ), 103 km away, was scanning. The volume nearest the first event began at 20:14 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 3 flood, 2 heavy rain, 1 lightning, 1 funnel cloud. Local standard time, as filed.

Thunderstorm Wind, Amelia

When
July 24, 3:14 PM EST to 3:25 PM EST
Where
Amelia County, 3.07 mi ENE of Morven to 0.55 mi W of Amelia Hill Top Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
37.440, -78.020

Trees were downed across Genito Road.

Thunderstorm Wind, Chesterfield

When
July 24, 3:45 PM EST
Where
Chesterfield County, 4.97 mi NNW of Beach
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
NWS Employee
Coordinates
37.410, -77.650

Large tree was downed.

Lightning, Colonial Heights (C)

When
July 24, 4:05 PM EST
Where
Colonial Heights (C) County, 1.49 mi NNW of Colonial Hgts
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
37.270, -77.430

Lightning strike caused a church fire.

Flood, Richmond

When
July 24, 4:15 PM EST to 5:15 PM EST
Where
Richmond County, 46.48 mi WSW of Wellford to 46.51 mi WSW of Wellford
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
37.510, -77.480

High water was reported over the road.

Thunderstorm Wind, Prince George

When
July 24, 4:25 PM EST
Where
Prince George County, 2.98 mi SSW of Poe
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
37.140, -77.350

Trees were downed on power lines on South Crater Road.

Flood, Chesterfield

When
July 24, 4:30 PM EST to 5:30 PM EST
Where
Chesterfield County, 1.79 mi WNW of Centralia to 2 mi WNW of Centralia
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
37.390, -77.480

High water was reported over the road.

Funnel Cloud, Petersburg (C)

When
July 24, 4:30 PM EST
Where
Petersburg (C) County, 2.15 mi SE of Petersburg
Reported by
Emergency Manager
Coordinates
37.200, -77.390

Funnel cloud was reported in Petersburg.

Flood, Colonial Heights (C)

When
July 24, 4:43 PM EST to 5:43 PM EST
Where
Colonial Heights (C) County, 1.33 mi NNE of Colonial Hgts to 1.16 mi NNE of Colonial Hgts
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
37.268, -77.411

Portion of the Boulevard (Route 1) received minor flooding in Colonial Heights.

Thunderstorm Wind, Sussex

When
July 24, 5:20 PM EST
Where
Sussex County, 3.54 mi NE of Stony Creek
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
36.990, -77.360

Trees were downed on Route 604.

Thunderstorm Wind, Southampton

When
July 24, 5:35 PM EST
Where
Southampton County, 2.98 mi NNW of Saddlers Xrds
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
36.940, -76.950

Trees were downed on Route 460 near the Southampton-Sussex county line.

Thunderstorm Wind, Southampton

When
July 24, 5:40 PM EST
Where
Southampton County, 1.11 mi E of Camp Corner
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
36.900, -76.900

Trees were downed on Route 460.

Thunderstorm Wind, Southampton

When
July 24, 5:42 PM EST
Where
Southampton County, 1.77 mi NE of Unity
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
NWS Employee
Coordinates
36.840, -76.860

An estimated wind gust of 60 mph was reported.

Heavy Rain, Sussex

When
July 24, 5:45 PM EST
Where
Sussex County, Wakefield Arpt
Reported by
ASOS
Coordinates
36.980, -77.000

Wakefield (AKQ) reported 2.45 inches of rain in 22 minutes.

Heavy Rain, James City

When
July 24, 6:15 PM EST
Where
James City County, 2.07 mi S of Light Foot
Reported by
Trained Spotter
Coordinates
37.300, -76.770

Spotter reported 3.10 inches of rain at Fords Colony.

Thunderstorm Wind, Suffolk (C)

When
July 24, 6:30 PM EST
Where
Suffolk (C) County, 1.38 mi N of Kilby
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
State Official
Coordinates
36.750, -76.620

Trees were downed and one tree badly damaged a house.

Thunderstorm Wind, Suffolk (C)

When
July 24, 6:30 PM EST
Where
Suffolk (C) County, 1.11 mi W of Wiles Corner
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
36.780, -76.600

Trees were downed onto a road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2014Every state in 2014This day in weather historyWarnings in Virginia, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 536700, 536698, 536669, 536651, 536672, 536658, 536667, 536665, 536707, 536677, 536686, 536708, 536683, 536694, 536711, 536712.